Severe Hypercholesterolemia Caused by Mesalazine Which Is a Key Drug of Ulcerative Colitis.
Takatoshi Anno, Kazutoshi Murakami, Shuhei Nakanishi et al.
✦ AI-curated · Sources linked
Case in brief
A patient with ulcerative colitis developed severe hypercholesterolemia after starting mesalazine, a first-line treatment for the disease. The report attributed the hypercholesterolemia to mesalazine. An HMG-CoA reductase inhibitor was effective, with marked improvement in the lipid abnormality. The case highlights a potential adverse effect of a medication that may be important to continue for ulcerative colitis.
What made this case unusual
Severe hypercholesterolemia was reported in association with mesalazine, a key first-line ulcerative colitis drug that can be difficult to replace when long-term treatment is needed.
Diagnostic / clinical pearl
Consider mesalazine as a possible contributor when severe hypercholesterolemia develops in a patient with ulcerative colitis.